Alert archive / Idaho / Winter Weather Advisories in 2021

Winter Weather Advisory 13, NWS Pocatello, ID

February 19, 20218 counties in Idaho

NWS Pocatello, ID issued this winter weather advisory at Feb 19, 2021, 3:20 AM MST for 8 counties in Idaho. It took effect at Feb 19, 2021, 6:00 PM MST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 3:20 AM MST (10:20 UTC)
In effect from
Feb 19, 2021, 6:00 PM MST
Expired
Feb 20, 2021, 8:00 PM MST
In force
26 hr
Issued by
NWS Pocatello, ID

Counties Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Clark County, ID, Franklin County, ID, Fremont County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 90 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS45 KPIH 191020
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
320 AM MST Fri Feb 19 2021


IDZ064-065-191900-
/O.NEW.KPIH.WW.Y.0013.210220T0100Z-210220T1900Z/
/O.EXB.KPIH.WW.Y.0012.000000T0000Z-210219T1900Z/
Big Hole Mountains-Teton Valley-
Including the cities of Victor, Ashton, Tetonia, and Driggs
320 AM MST Fri Feb 19 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST TODAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON MST SATURDAY...

* WHAT...Additional snow accumulations of up to two inches this
  morning. A break is expected this afternoon, then snow returns
  this evening. New snow accumulations of 3 to 5 inches tonight
  through Saturday morning, except 5 to 8 inches on ridge tops 
  and elevations above passes.

* WHERE...Big Hole Mountains and Teton Valley, including Driggs,
  Victor, and Pine Creek Pass.

* WHEN...For the first Winter Weather Advisory, until noon MST 
  today. For the second Winter Weather Advisory, from 6 PM this 
  evening to noon MST Saturday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ060-063-191900-
/O.NEW.KPIH.WW.Y.0013.210220T0100Z-210220T1900Z/
Bear River Range-Caribou Range-
Including the cities of Emigration Summit, Wayan, and Swan Valley
320 AM MST Fri Feb 19 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches, except 2 to 8 inches on ridge tops and elevations 
  above passes.

* WHERE...Bear River Range and the Caribou Range.

* WHEN...From 6 PM this evening to noon MST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ066-191900-
/O.EXB.KPIH.WW.Y.0012.000000T0000Z-210219T1900Z/
Centennial Mountains - Island Park-
Including the cities of Island Park and Kilgore
320 AM MST Fri Feb 19 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches this
  morning.

* WHERE...Centennial Mountains and Island Park Region, including 
  Kilgore, Island Park, and Henrys Lake area.

* WHEN...Until noon MST today.

* IMPACTS...Plan on slippery road conditions. Hazardous conditions
  could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ072-073-191900-
/O.EXT.KPIH.WW.Y.0012.000000T0000Z-210219T1900Z/
Sawtooth/Stanley Basin-Sun Valley Region-
Including the cities of Stanley, Ketchum, Sun Valley, and Galena
320 AM MST Fri Feb 19 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Snow, moderate at times through mid morning. Total snow 
  accumulation of 1 to 3 inches below 7000 feet MSL and 3 to 6 
  inches above.

* WHERE...Sawtooths and Galena Summit.

* WHEN...Until noon MST today.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ056-191900-
/O.EXT.KPIH.WW.Y.0012.000000T0000Z-210219T1900Z/
Southern Hills/Albion Mountains-
Including the cities of Albion and Almo
320 AM MST Fri Feb 19 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Snow, moderate at times. Total snow accumulation of 1 
  to 2 inches below 6000 feet MSL and 3 to 6 inches above.

* WHERE...Southern Hills and Albion Mountains.

* WHEN...Until noon MST today.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
5 follow-up statements
233 
WWUS45 KPIH 191704
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1004 AM MST Fri Feb 19 2021

IDZ064-065-200115-
/O.CAN.KPIH.WW.Y.0012.000000T0000Z-210219T1900Z/
/O.CON.KPIH.WW.Y.0013.210220T0100Z-210220T1900Z/
Big Hole Mountains-Teton Valley-
Including the cities of Victor, Ashton, Tetonia, and Driggs
1004 AM MST Fri Feb 19 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO NOON MST SATURDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...A break is expected this afternoon, then snow returns 
  this evening. New snow accumulations of 3 to 5 inches tonight 
  through Saturday morning, except 5 to 8 inches on ridge tops and
  elevations above passes.

* WHERE...Ashton, Driggs, Pine Creek Pass.

* WHEN...From 6 PM this evening to noon MST Saturday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ056-066-072-073-191815-
/O.CAN.KPIH.WW.Y.0012.000000T0000Z-210219T1900Z/
Southern Hills/Albion Mountains-Centennial Mountains -
Island Park-Sawtooth/Stanley Basin-Sun Valley Region-
Including the cities of Albion, Almo, Island Park, Kilgore, 
Stanley, Ketchum, Sun Valley, and Galena
1004 AM MST Fri Feb 19 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow is ending across the region and the advisory has been
cancelled. However, additional accumulating snow is possible 
tonight into Saturday morning.

$$

IDZ060-063-200115-
/O.CON.KPIH.WW.Y.0013.210220T0100Z-210220T1900Z/
Bear River Range-Caribou Range-
Including the cities of Emigration Summit, Wayan, and Swan Valley
1004 AM MST Fri Feb 19 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO NOON MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches, except 2 to 8 inches on ridge tops and elevations 
  above passes.

* WHERE...Bear River Range and the Caribou Range.

* WHEN...From 6 PM this evening to noon MST Saturday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
335 
WWUS45 KPIH 192022
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
122 PM MST Fri Feb 19 2021

IDZ066-201100-
/O.EXA.KPIH.WW.Y.0013.210220T0100Z-210220T1900Z/
Centennial Mountains - Island Park-
Including the cities of Island Park and Kilgore
122 PM MST Fri Feb 19 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
NOON MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches
  with up to 6 inches possible near passes.

* WHERE...Ashton Hill to Henry's Lake including Island Park.

* WHEN...From 6 PM this evening to noon MST Saturday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Areas of blowing and drifting snow are
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ060-063>065-201100-
/O.CON.KPIH.WW.Y.0013.210220T0100Z-210220T1900Z/
Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley-
Including the cities of Emigration Summit, Wayan, Swan Valley, 
Victor, Ashton, Tetonia, and Driggs
122 PM MST Fri Feb 19 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO NOON MST SATURDAY...

* WHAT...2 to 4 inches with up to 6 inches near passes.

* WHERE...Ashton, Driggs, Pine Creek Pass, Emigration Summit.

* WHEN...From 6 PM this evening to noon MST Saturday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...Areas of blowing and drifting snow are
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
644 
WWUS45 KPIH 200955
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
255 AM MST Sat Feb 20 2021


IDZ060-063>066-201900-
/O.CON.KPIH.WW.Y.0013.000000T0000Z-210220T1900Z/
Bear River Range-Caribou Range-Big Hole Mountains-Teton Valley-
Centennial Mountains - Island Park-
Including the cities of Emigration Summit, Wayan, Swan Valley, 
Victor, Ashton, Tetonia, Driggs, Island Park, and Kilgore
255 AM MST Sat Feb 20 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST
TODAY...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches.

* WHERE...Island Park, Ashton, Driggs, Pine Creek Pass, 
  Emigration Summit.

* WHEN...Until noon MST Today.

* IMPACTS...Travel could be difficult. The hazardous conditions 
  could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
282 
WWUS45 KPIH 201822
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1122 AM MST Sat Feb 20 2021

IDZ060-201930-
/O.CAN.KPIH.WW.Y.0013.000000T0000Z-210220T1900Z/
Bear River Range-
Including the city of Emigration Summit
1122 AM MST Sat Feb 20 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The threat of moderate snow has ended for the Bear River Range
this morning and thus the Winter Weather Advisory has been
cancelled for the remainder of today.

$$

IDZ063>066-210300-
/O.EXT.KPIH.WW.Y.0013.000000T0000Z-210221T0300Z/
Caribou Range-Big Hole Mountains-Teton Valley-
Centennial Mountains - Island Park-
Including the cities of Wayan, Swan Valley, Victor, Ashton, 
Tetonia, Driggs, Island Park, and Kilgore
1122 AM MST Sat Feb 20 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...Moderate snow possible through about 1 PM with additional
  snow accumulations of 1 to 2 inches possible. Breezy winds and
  blowing and drifting snow continuing through at least 6 PM MDT 
  before the threat begins to diminish.

* WHERE...Island Park, Ashton, Driggs, Pine Creek Pass, and the
  Caribou highlands.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Travel could be difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
980 
WWUS45 KPIH 210327
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
827 PM MST Sat Feb 20 2021


IDZ063>066-210430-
/O.EXP.KPIH.WW.Y.0013.000000T0000Z-210221T0300Z/
Caribou Range-Big Hole Mountains-Teton Valley-
Centennial Mountains - Island Park-
Including the cities of Wayan, Swan Valley, Victor, Ashton, 
Tetonia, Driggs, Island Park, and Kilgore
827 PM MST Sat Feb 20 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

Expect some lingering light snow the next couple of hours, mainly
near the Wyoming border north of Soda Springs. Otherwise the 
winds have backed off with only a few isolated areas of gusting 
to around 20 to 30 mph. Winds will continue to lessen overnight. 
TW

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter weather advisory went out at Feb 18, 1:56 PM MST, 13 hours 24 minutes earlier.

Area forecast discussion, Feb 18, 1:56 PM MST, 13 hours 24 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
156 PM MST Thu Feb 18 2021

.SHORT TERM...Tonight through Saturday night.

A warm front will move through the area late tonight
and early Friday morning. Ahead of the front, snow will develop
across the region. The steering flow with this system is coming from
the west-northwest and much of the Snake Plain and valleys within
the central mountains will be shadowed in this event. The shadowing
effect will extend into the eastern Magic Valley as well with more
impressive amounts westward where shadowing is less dramatic. The
eastern highlands should do well with the initial push of snow late
tonight into Friday morning. Looks like 1 to 4 inches there with the
better amounts near pass level. The Snake Plain and eastern Magic
Valley will see around an inch or less. Forecast is tricky from
Hailey to Stanley where an advisory currently exists. Latest
forecast only produces about an inch. But one doesn't have to travel
too far east to get into advisory amounts. We should see winds pick
up late tonight when the warm front pushes through with some pockets
of blowing and drifting snow possible.

Much of Friday afternoon will be dry with some isolated showers
possible. We'll see snow showers develop Friday night ahead of the
cold front. Models are indicating impressive snow amounts Friday
night into Saturday morning across the eastern highlands with 2 to 6
inches possible. The Snake Plain could see 1-3 inches. The Magic
Valley will see warm air work into the area which will cut into the
amounts. Snow totals look relatively unimpressive for the central
mountains with 1-4 inches possible. There is a good deal of
uncertainty in these amounts as the models suggest showery
precipitation which would imply a feast or famine type of snowfall.
For that reason, will hold off on issuing advisories at this time.
Windy conditions will persist with pockets of blowing and drifting
snow possible.

The cold front should pass through the region Saturday morning. With
cooler, drier air working into the region for the afternoon and
Saturday night.

13

.LONG TERM...Sunday through Thursday night. An active period of
weather remains on the docket in the long term forecast period.
Deterministic and ensemble model agreement is good through day 6
with higher than average confidence through this period. Forecast
confidence falls sharply by day 7. Starting things off on Sunday,
moist northwest-southeast flow will be in place across the region,
with higher elevation snow showers expected to continue, particularly
across northwest-facing slopes. This activity will likely continue
into Monday while the flow gradually becomes westerly in advance of
an approaching low pressure system. A strong warm front is forecast
to advance into at least the southern half of the forecast area
Sunday night and Monday, with a chance for highs to reach the 40s
across the southern Snake Plain and valleys across the south hills
along with increasingly breezy conditions. A strong cold front will
blast across the region early Tuesday, bringing a round of wind and
snow showers. This Monday night/early Tuesday period has the
potential to be the highest impact period in the long-term period.
There will likely be additional timing and detail adjustments to make
in the meantime. Global deterministic and ensembles carve out a low
pressure trough over the Northern Rockies on Wednesday, and this
pattern favors an intrusion of cold air along with mainly high
elevation snow showers. The strength and longevity of this trough is
very much in question as  another system is shown to be approaching
the west coast by midweek. This system would act as the "kicker"
to punt our midweek trough off to the east.

AD

&&

.AVIATION...Stubborn stratus remains in place across much of the
Snake Plain and Teton Valley early this afternoon. As of 2PM MDT, it
has finally lifted into VFR territory at KPIH, but remains in IFR at
KIDA. Latest indications suggest this stratus may linger into the 22-
00Z timeframe before lifting, but confidence in when this may occur
and to what extent are low, and same goes for KDIJ. An approaching
system is currently sending thickening and lowering cirrus across
east Idaho. Snow associated with this system should arrive first at
KSUN around 04Z, KBYI around 08Z, KPIH around 09Z, KIDA around 10Z
and KDIJ around 08Z, give or take an hour or two. MVFR to
occasionally IFR conditions are favored during the snowfall.
Snowfall duration should be around 8 hours, perhaps a bit shorter at
KSUN and KIDA. Have added wind shear mention to KIDA and KBYI where
high-resolution model guidance indicates SW winds will increase into
the 30-35kt range around 2kft AGL from generally 06-15Z. Have left
this mention out of KPIH as surface winds should remain stronger
here.

AD

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 6 AM MST
Friday for IDZ056-072-073.

&&

Nearby

Winter Weather Advisories in Idaho, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.